Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 34, NWS Topeka, KS

July 30, 20204 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Jul 30, 2020, 1:25 PM CDT for 4 counties in Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2020, 1:25 PM CDT (18:25 UTC)
Expired
Jul 30, 2020, 4:30 PM CDT
In force
3 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, KS, Jefferson County, KS, Osage County, KS, Shawnee County, KS

The radar

The Pleasant Hill radar (KEAX), 84 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:30 PM CDTFLOOD4 Nne Perry, KSROAD AT 46TH AND LINN CLOSED DUE TO FLOODING.
Jul 30, 4:30 PM CDTFLOODVinland, KS1750 ROAD CLOSED NORTH OF VINELAND DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2020-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 770 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2020-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
770 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

241 
WGUS53 KTOP 301825
FFWTOP
KSC045-087-139-177-302130-
/O.NEW.KTOP.FF.W.0034.200730T1825Z-200730T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
125 PM CDT Thu Jul 30 2020

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southern Jefferson County in northeastern Kansas...
  Eastern Shawnee County in east central Kansas...
  Douglas County in east central Kansas...
  Northeastern Osage County in east central Kansas...

* Until 430 PM CDT.

* At 125 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Lawrence, Baldwin City, Tecumseh, Eudora, Richland, Overbrook,
  Perry, McLouth, Meriden, Lecompton, Clinton, Lone Star, Pleasant
  Grove, Vinland, Williamstown, Perry Lake, Grantville, Clinton Lake
  and Globe.

This includes Kansas Turnpike between mile markers 185 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3874 9555 3921 9560 3919 9518 3897 9519
      3896 9517 3898 9516 3897 9513 3897 9511
      3895 9509 3896 9508 3898 9508 3899 9506
      3874 9506

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR

$$
2 follow-up statements
235 
WGUS73 KTOP 302017
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
317 PM CDT Thu Jul 30 2020

KSC139-302026-
/O.CAN.KTOP.FF.W.0034.000000T0000Z-200730T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Osage-
317 PM CDT Thu Jul 30 2020

...THE FLASH FLOOD WARNING FOR NORTHEASTERN OSAGE COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3887 9556 3921 9560 3919 9518 3897 9519
      3896 9517 3898 9516 3897 9513 3897 9511
      3895 9509 3896 9508 3898 9508 3899 9506
      3892 9506

$$

KSC045-087-177-302130-
/O.CON.KTOP.FF.W.0034.000000T0000Z-200730T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Douglas-
317 PM CDT Thu Jul 30 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHERN JEFFERSON...EASTERN SHAWNEE AND NORTHERN DOUGLAS COUNTIES...

At 316 PM CDT, Doppler radar indicated heavy rain across the warned 
area. Up to two inches of rain have already fallen. Flash flooding 
is expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Lawrence, Tecumseh, Eudora, Richland, Perry, McLouth, Meriden,
Lecompton, Clinton, Williamstown, Perry Lake, Grantville and Clinton
Lake.

This includes Kansas Turnpike between mile markers 185 and 205.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3887 9556 3921 9560 3919 9518 3897 9519
      3896 9517 3898 9516 3897 9513 3897 9511
      3895 9509 3896 9508 3898 9508 3899 9506
      3892 9506

FLASH FLOOD...RADAR INDICATED

$$
588 
WGUS73 KTOP 302121
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
421 PM CDT Thu Jul 30 2020

KSC045-087-177-302131-
/O.EXP.KTOP.FF.W.0034.000000T0000Z-200730T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson-Shawnee-Douglas-
421 PM CDT Thu Jul 30 2020

...THE FLASH FLOOD WARNING FOR SOUTHERN JEFFERSON...EASTERN SHAWNEE
AND NORTHERN DOUGLAS COUNTIES WILL EXPIRE AT 430 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3887 9556 3921 9560 3919 9518 3897 9519
      3896 9517 3898 9516 3897 9513 3897 9511
      3895 9509 3896 9508 3898 9508 3899 9506
      3892 9506

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 12:36 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 30, 12:36 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1236 PM CDT Thu Jul 30 2020

.SYNOPSIS...
Issued at 323 AM CDT Thu Jul 30 2020

Main concern for this forecast is again heavy rainfall. Areas of
light precipitation have been common in recent hours in mainly
northern portions of the CWA near a mid-level low, however much more
impressive convection has pushed ESE into central Kansas apparently
associated with a modest mid-level speed max southwest of the
mean upper low to the north. This region has already seen fairly
strong storms late Wednesday evening but the airmass remains
moderately unstable aloft with PW values still near 1.8 inches.
Recent trends suggest an overall weakening to this weak MCS and
with little environmental evidence for an uptick, expect this
trend to continue. Objective surface analysis has weak low
pressure over east central Kansas with low cloud limited to
locations to its north.

&&

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 323 AM CDT Thu Jul 30 2020

Upper pattern slowly shifts today and tonight with the mid-level
trough sinking SSE through Kansas. This trough axis should be the
general focus for the most activity with PW values remaining up to
near 2 inches for another heavy rain concern. With the lower cloud
in place, models are consistent with notably less MUCAPE than
Wednesday and expect less coverage of the more robust convection.
Some locally heavy amounts remain possible and if these fall on
saturated grounds, more flooding can be expected. Will keep the
Flash Flood Watch going as-is with this area the most likely to
see the heavier rains and where soils are generally the most
saturated. The trough exits the local area overnight and drier
conditions generally take over across northern and central areas.

.LONG TERM...(Friday through Wednesday)
Issued at 323 AM CDT Thu Jul 30 2020

The upper trough finally exits the state Friday with dry weather
expected area-wide by late afternoon. Slightly warmer temps expected
Saturday ahead of a modest cold front approaching from the NNW with
a chance for modest showers and storms with its passage late
Saturday into Sunday. Canadian high pressure behind this front
keeps highs in the 70s through early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1234 PM CDT Thu Jul 30 2020

Periods of moderate to heavy rainfall will continue into the
evening hours at all sites. VSBY could be reduced to LIFR and even
VLIFR for brief periods. CIGS will remain MVFR to IFR through much
of the TAF period. Conditions should begin to improve through the
morning hours Friday. Winds should remain from a northern
direction at 5-15 kts.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for KSZ008>012-020>024-
034.

Flash Flood Watch through Friday morning for KSZ026-035>040-
054>056-058-059.

&&

SYNOPSIS...65
SHORT TERM...65
LONG TERM...65
AVIATION...Baerg
Hazardous weather outlook, Jul 30, 10:02 AM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
1002 AM CDT Thu Jul 30 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-311515-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1002 AM CDT Thu Jul 30 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will be scattered across the area today
into tonight. Locally heavy rainfall will again be possible which
could result in flash flooding. Severe weather is not expected.

Minor flooding of some rivers and creeks in north central and
northeast Kansas will continue into the weekend.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Jul 30, 11:14 AM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1114 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     FLOOD            5 NW VALLEY FALLS       39.40N 95.52W
07/30/2020                   JEFFERSON          KS   EMERGENCY MNGR

            ROAD CLOSED DUE TO FLOOD WATERS.

&&
Local storm report, Jul 30, 11:59 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1159 AM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HEAVY RAIN       5 ESE SILVER LAKE       39.08N 95.77W
07/30/2020  M2.20 INCH       SHAWNEE            KS   MESONET

            FELL IN A 60 MINUTE PERIOD FROM 1045 AM TO
            1145 AM.

&&

BAERG
Local storm report, Jul 30, 12:28 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1228 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     FLASH FLOOD      1 WSW TOPEKA            39.04N 95.70W
07/30/2020                   SHAWNEE            KS   PUBLIC

            STREET FLOODING PER TWITTER VIDEO REPORT.

&&

BD
Local storm report, Jul 30, 12:43 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1243 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 PM     FLASH FLOOD      4 WSW TOPEKA            39.03N 95.74W
07/30/2020                   SHAWNEE            KS   BROADCAST MEDIA

            PHOTO OF WHAT APPEARS TO BE 2 FEET OF WATER
            COVERING THE ROAD WITH A STALLED VEHICLE.
            WATER WAS NEARING HOMES AS WELL.

&&

BAERG
Local storm report, Jul 30, 1:08 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
108 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       5 NW PAULINE            39.01N 95.76W
07/30/2020  M5.20 INCH       SHAWNEE            KS   EMERGENCY MNGR

&&
Local storm report, Jul 30, 1:16 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
116 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     FLASH FLOOD      2 W TOPEKA              39.05N 95.72W
07/30/2020                   SHAWNEE            KS   PUBLIC

            WATER RUSHING TO THE STREET LEVEL ALONG WARD
            CREEK.

&&

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:46 PM CDTAreal Flood WarningTOPShawnee8 hr
Jul 29, 9:00 PM CDTAreal Flood WarningTOPPottawatomie8 hr
Jul 30, 2:22 AM CDTSpecial Weather StatementTOPOttawa38 min
Jul 30, 2:40 AM CDTSpecial Weather StatementTOPOttawa50 min
Jul 30, 3:24 AM CDTSpecial Weather StatementTOPDickinson36 min
Jul 30, 10:28 AM CDTAreal Flood AdvisoryTOPJackson, Shawnee3 hr
Jul 30, 11:53 AM CDTFlash Flood WarningTOPShawnee5 hr
Jul 30, 12:07 PM CDTRiver Flood WarningTOPShawnee4 hr
Jul 30, 2:17 PM CDTFlash Flood WarningTOPClay4 hr
Jul 30, 2:29 PM CDTFlash Flood WarningTOPPottawatomie, Riley2 hr
Jul 30, 4:24 PM CDTAreal Flood WarningTOPShawnee3 hr
Jul 30, 4:38 PM CDTAreal Flood WarningTOPDouglas, Jefferson, Shawnee3 hr
Jul 30, 5:12 PM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee6 hr
Jul 30, 5:35 PM CDTFlash Flood WarningTOPBrown, Jackson, Jefferson, Nemaha, Shawnee6 hr
Jul 30, 5:51 PM CDTAreal Flood WarningTOPMarshall, Pottawatomie, Riley3 hr

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.